[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.65.227. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Letters
June 2012

Update on Risk of Endophthalmitis After Intravitreal Drug Injections and Potential Impact of Elimination of Topical Antibiotics

Author Affiliations

Author Affiliations: Retina Center, Minneapolis, Minnesota (Dr Bhavsar); Jaeb Center for Health Research, Tampa, Florida (Ms Stockdale and Mr Glassman); National Eye Institute, National Institutes of Health, Bethesda (Dr Ferris), and Wilmer Eye Institute, Johns Hopkins University School of Medicine, Baltimore (Dr Bressler), Maryland; and Scheie Eye Institute, Philadelphia, Pennsylvania (Dr Brucker).

Arch Ophthalmol. 2012;130(6):809-810. doi:10.1001/archophthalmol.2012.227

Previously, the Diabetic Retinopathy Clinical Research Network reported a low rate of endophthalmitis achieved after intravitreal injection via a protocol requiring topical povidone-iodine, a sterile eyelid speculum, and topical anesthetic and not requiring topical antibiotics, sterile gloves, or a sterile drape.1 These results included 3838 injections of either ranibizumab or preservative-free triamcinolone acetonide. No antibiotics were given either before or after the injections in 1276 eyes. Of 3226 ranibizumab injections given between 2 Diabetic Retinopathy Clinical Research Network randomized trials, 3 cases of endophthalmitis occurred, all in eyes receiving topical antibiotics for several days after the injection.

First Page Preview View Large
First page PDF preview
First page PDF preview
×